Alt

WEEKLY TOP 7 – Top 7 clinical signs of opioid overdose

These days medical students are just flooded with a huge amount of information – different description of diseases, fresher and fresher publications – available online. It is really difficult to pick the clinically relevant data, especially when you do not have those years of practice  to rely on. In our blog series You will find short and straightforward lists of clinical signs, symptoms which are the most typical and pathognomonic in certain diseases.

On June 26 every year, on the International Day Against Drug Abuse and Illicit Trafficking, the UN raises awareness of a serious problem of our generation. A significant part of it is the opioid overdose crisis. Worldwide, an estimated 69 000 people die from opioid overdose each year and in the US more than 115 people die every day because of opioid overdose. This week we are discussing the symptoms of this dangerous clinical condition, which You will surely meet during your practice.

1. Depressed mental state

Why? At first, opioids in a smaller dose cause euphoria through μ-receptors in the dopaminergic mesolimbic system. In the case of overdose, the effects on CNS evolve: the saturated μ-receptors lead to sedation and also depressed respiration. Hypoxemia is the major cause behind depressed mental state.

2. Miotic pupils

Why? Some state that opioid receptors in the Edinger-Westphal nucleus directly stimulate its neurons while others think that opioids depress cortical neurons which normally inhibit the Edinger-Westphal nucleus. But there are exceptions: patients with meperidine-, tramadol- or propoxyphene-overdose can present with regular or even large pupils!

3. Decreased respiratory rate & tidal volume

Why? The drug molecules bind to the μ-receptors at the respiratory center in the brainstem and depress neurotransmission, leading to depressed respiration. A noticeable difference: the decrease of the respiratory rate is more significant than the decline in the tidal volume.

4. Pulmonary rales

Why? In acute opiate-overdose, crackles indicate the presence of aspiration. Because of the CNS-depression, the gag reflex doesn’t work, so the natural pharyngeal secretion or vomit cannot be ejected. The rales also can be the sign of pulmonary edema. The pathomechanism is unclear but it happens most often during the iatrogenic reverse of opioid-overdose.

5. Hypoactive bowel sounds

Why? Opioid μ-receptors take place in the submucosal and myenteric plexuses, too. Through hyperpolarization and the inhibition of Ca-channels, opioids depress neurotransmitter release, through that also the parasympathetic innervation of the gut and lead to increased muscle tone, decreased motility.

6. Nausea, vomiting

Why? The depression of the gastrointestinal motility results in (among others) decreased gastric emptying and increased pyloric tone which stimulate the reflex arc of vomiting. Others state that opioid receptors can be found in the chemoreceptor trigger zone and because of their activation, the patient might experience these complaints.

7. Hypothermia

Why? It is the result of both the environmental exposure and the impaired thermogenesis.

 

After learning the basics, test your knowledge in practice by solving cases in InSimu Patient app! You can download it for iOS or Android.

Alt Alt

 



Sources:

http://www.who.int/substance_abuse/information-sheet/en/
https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis
https://www.uptodate.com/contents/acute-opioid-intoxication-in-adults?search=opioid%20overdose&source=search_result&selectedTitle=1~150&usage_type=default&display_rank=1
https://www.uptodate.com/contents/image?imageKey=EM%2F64386&topicKey=EM%2F300&search=opioid%20overdose&rank=1~150&source=see_link
https://www.nejm.org/doi/full/10.1056/nejmra1202561
https://www.pharmacologicalsciences.us/respiratory-depression/the-pupillary-effect-of-opioids.html
http://anesthesiology.pubs.asahq.org/article.aspx?articleid=1936490
http://www.frca.co.uk/article.aspx?articleid=100933
https://tonic.vice.com/en_us/article/a3dzyb/this-is-exactly-what-happens-when-you-overdose
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4772344/